Immune checkpoint inhibitors (ICIs), though revolutionizing cancer care, are well known to cause a diverse array of autoimmune side effects termed immune-related adverse events (IRAEs). ICI Myocarditis is a rare manifestation of IRAE associated with high mortality. We report two cases of fulminant ICI myocarditis refractory to potent immunosuppressants. Our first patient received pembrolizumab for lymphoma, small cell lung cancer and renal cell carcinoma. After 13 doses of ICIs, he developed fulminant myocarditis with concomitant lower-motor neuron type facial nerve palsy. Despite receiving triple immunosuppressive therapies with pulse steroid, mycophenolate mofetil and basiliximab, his cardiac condition progressively worsened and eventually died of heart failure. Our second patients received dual ICIs with pembrolizumab and ipilimumab for inoperable hepatocellular carcinoma. Shortly after first doses of ICIs, he developed 3M syndrome with the classically described triad of Myocarditis, Myositis and bulbar Myasthenia gravis. Despite receiving pulse steroid, mycophenolate mofetil, tacrolimus, plasmapheresis and intravenous immunoglobulin, he had persistent myocardial inflammation with elevated troponin level, and refractory bulbar myasthenia requiring mechanical ventilation and nasogastric tube feeding. Our case series illustrates challenges with managing ICI myocarditis and its associated clinical syndromes including the 3M syndrome. Given the wide application of ICIs, clinical trials as well as preclinical studies are urgently needed to find out the optimal therapy for ICI myocarditis. As early identification of ICI myocarditis allows prompt cessation of ICIs and initiation of immunosuppressants, which may potentially improve cardiovascular outcome of these patients, it is also crucial to determine to optimal strategies for screening ICI myocarditis.
Tsun-Ho LAM, Jeffrey Sum-Lung WONG, Chun-Ka WONG, Gerry Gin Wai KWOK, Miaochang ZHOU, Benjamin Yu-Fai SO, Ian Yu-Hin LEUNG, Hung-Fat TSE, From Bad to Worse: The Clinical Spectrum of Immune Checkpoint Inhibitor Myocarditis and Associated 3M Syndrome with Concomitant Myositis and Myasthenia Journal of the Hong Kong College of Cardiology 2022;29(3):135-142 https://doi.org/10.55503/2790-6744.1484
Online available date